Texas, 2024

Damaging Wind in Texas, July 17, 2024

July 17, 2024 · NWS SJT · 1 event in 1 county or zone

An isolated strong wind gust was produced by strong to severe thunderstorms in Callahan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated strong wind gust was produced by strong to severe thunderstorms in Callahan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 17, 5:27 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 17, 5:27 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
627 PM CDT Wed Jul 17 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 209 PM CDT Wed Jul 17 2024

Convection continues to develop along the outflow boundary draped
across northeast and north central Texas this afternoon. Satellite
and radar images indicate some showers starting to develop along
the outflow boundary draped across the southern portions of the
Big Country and northern portions of the Concho Valley and
Heartland. NBM POPs for tonight and Thursday appear to be a little
low so have adjusted them slightly higher based on the latest HRRR
progging convection developing along the outflow boundary this
afternoon and the latest NAM and GFS models progging convection
developing overnight into Thurs morning as the outflow boundary
moves further south. Rain chances will shift southward Thursday
with convection likely across portions of the northern Edwards
Plateau and the northwest Hill Country. SPC does have a marginal
risk of severe weather across portions of the CWA today and
tonight...mainly where the outflow boundary is currently at but
the main threat is for damaging winds (likely microbursts) due to
the hot temperatures across the CWA this afternoon. Temperatures
will be near normal across most of west central Texas Thurs
afternoon.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 155 PM CDT Wed Jul 17 2024

The upper level ridge currently over the Four Corners region will
continue to expand across the Western CONUS during the day on
Friday. This will create a weak upper level troughing regime over
the Midwest/Central Plains. With the frontal boundary south of our
area on Friday (meaning little to no low level convergence),
conditions should remain mostly dry. Temperatures will still be able
to climb into low to mid 90s (upper 90s possible in the Concho
Valley) which may erode any capping and allow for some diurnal
activity during the afternoon and early evening hours. These storms
would be weak overall as instability will be very limited across the
area due to the relatively dry low/mid-levels.

By Saturday, the aforementioned upper level troughing will begin to
expand south/southwestward into the Southern Plains. A frontal
boundary to our north is expected to provide a focus for convection
as it continues to move south towards our area Saturday evening into
early Sunday. Rain chances increase significantly by Sunday as we
see the return of more deep level moisture with model soundings
showing PWat values climbing over 1.5 inches across the area. With
the weak upper trough holding across in the area and the front
expected to stall out in our general vicinity, chances for showers
and storms remain decently high through Wednesday (peaking around 50-
70% areawide). Due to the nebulous forcing across the area, how
widespread all of this activity remains difficult to say. The
moisture will certainly be available but changes in the troughing
pattern and/or placement in the frontal/outflow boundary may create
significant differences in who sees high totals and who "misses
out". Have had to broadbrush QPF amounts but confidence is low that
all areas will see totals that high (generally 1-2 inches) with the
higher totals expected across our southern/southeastern counties. At
the very least, cooler temperatures will prevail with highs during
this timeframe below average in the mid 80s to lower 90s. This
wetter and cooler pattern looks to hold through the end of the work
week with our more typical summer pattern potentially making its
comeback by next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Wed Jul 17 2024

Scattered thunderstorms should dissipate after sunset this
evening. Several outflow boundaries exist which could make the
winds erratic at times. Otherwise, light and variable winds are
expected through the night. Another round of thunderstorms is
possible, mainly from San Angelo southward, in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     72  93  68  94 /  30  20  10  10
San Angelo  73  96  70  98 /  30  40  10  20
Junction    73  94  71  96 /  30  40  10  30
Brownwood   72  93  68  93 /  30  30  10  10
Sweetwater  73  94  69  96 /  30  30  10  10
Ozona       72  93  70  96 /  20  40  10  20
Brady       73  93  69  93 /  30  40  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...61
LONG TERM....50
AVIATION...SK
Hazardous weather outlook, Jul 17, 1:50 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Wed Jul 17 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Wed Jul 17 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms...some possibly strong to
severe...will develop across portions of west central Texas this
afternoon and tonight. The main threat of severe weather with
thunderstorms is damaging wind gusts. In addition...locally heavy
rainfall is possible with some storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 3:09 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
409 PM CDT Wed Jul 17 2024

TXZ066-072-073-172145-
Runnels TX-Tom Green TX-Concho TX-
409 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES THROUGH 445 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miles. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miles, Veribest, Lowake, Harriet, US-67, and The Intersection Of
Ranch Road 380 And Ranch Road 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 10009 3150 10001 3141 10030 3164 10036
TIME...MOT...LOC 2108Z 076DEG 4KT 3155 10018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK
Special weather statement, Jul 17, 5:08 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
608 PM CDT Wed Jul 17 2024

TXZ127-128-180000-
Callahan TX-Taylor TX-
608 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN AND
NORTHEASTERN TAYLOR COUNTIES THROUGH 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abilene, Clyde, Eula, Potosi, Hamby, and Kirby Lake.

This includes Interstate 20 between Mile Markers 278 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3252 9963 3251 9953 3241 9944 3223 9964
      3246 9986 3252 9968
TIME...MOT...LOC 2307Z 053DEG 6KT 3245 9958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK

The radar

The Dyess AFB radar (KDYX), 29 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Callahan

When
July 17, 5:27 PM CST
Where
Callahan County, 2.23 mi NW of Clyde
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.420, -99.530

A mesonet observation station measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203296.